Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 76, NWS Midland/Odessa, TX

September 14, 2011Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 14, 2011, 6:39 PM CDT for Upton County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2011, 6:39 PM CDT (23:39 UTC)
Expired
Sep 14, 2011, 7:30 PM CDT
In force
51 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 88 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2011-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2011-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-434 J/kg
Mixed-layer LCL
2657 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

264 
WUUS54 KMAF 142339
SVRMAF
TXC461-150030-
/O.NEW.KMAF.SV.W.0076.110914T2339Z-110915T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
639 PM CDT WED SEP 14 2011

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN UPTON COUNTY IN WEST TEXAS...

* UNTIL 730 PM CDT

* AT 633 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR RANKIN...MOVING SOUTHWEST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  RANKIN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...DEADLY CLOUD TO GROUND LIGHTNING AND 
HEAVY RAINFALL IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.  SEEK 
SAFE SHELTER NOW.

&&

LAT...LON 3108 10186 3108 10226 3113 10223 3136 10193
      3129 10178
TIME...MOT...LOC 2338Z 037DEG 15KT 3127 10190

$$
2 follow-up statements
381 
WWUS54 KMAF 150003
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
703 PM CDT WED SEP 14 2011

TXC461-150030-
/O.CON.KMAF.SV.W.0076.000000T0000Z-110915T0030Z/
UPTON TX-
703 PM CDT WED SEP 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN UPTON COUNTY...

AT 701 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR RANKIN...AND WAS 
NEARLY STATIONARY.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...RANKIN 
AND RURAL EAST CENTRAL UPTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION DAMAGING WINDS...DEADLY CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM.  REMEMBER...IF YOU CAN HEAR THUNDER... 
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.  SEEK SAFE SHELTER 
NOW.

&&

LAT...LON 3129 10178 3108 10186 3108 10226 3113 10223
      3136 10193
TIME...MOT...LOC 0002Z 259DEG 7KT 3125 10188

$$
275 
WWUS54 KMAF 150024
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
724 PM CDT WED SEP 14 2011

TXC461-150035-
/O.EXP.KMAF.SV.W.0076.000000T0000Z-110915T0030Z/
UPTON TX-
724 PM CDT WED SEP 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN UPTON COUNTY WILL
EXPIRE AT 730 PM CDT...

AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3129 10178 3108 10186 3108 10226 3113 10223
      3136 10193
TIME...MOT...LOC 0025Z 259DEG 7KT 3126 10183

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:02 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Sep 14, 3:02 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
302 PM CDT WED SEP 14 2011

.DISCUSSION...
A COLD FRONT CONTINUES TO MAKE ITS WAY INTO THE PERMIAN BASIN THIS
AFTERNOON. SOME SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THIS
FRONT HAVE PERSISTED FROM SOUTHEAST NEW MEXICO THROUGH THE
NORTHERN PERMIAN BASIN SINCE EARLY THIS MORNING. VISIBLE IMAGERY
ALSO SHOWS A CU FIELD IS NOW DEVELOPING ALONG THE FRONT FROM JUST
EAST OF MIDLAND TO NEAR SWEETWATER. CURRENT OBSERVATIONS SUGGEST
SBCAPE ALONG THIS AXIS APPROACHING 1000 J/KG. EXPECT SOME STRONG
WIND GUSTS TO ACCOMPANY THE THUNDERSTORMS DEVELOPING LATE THIS
AFTERNOON CONSIDERING INVERTED V PROFILES. THIS WILL ESPECIALLY BE
TRUE ACROSS THE MOUNTAINOUS TERRAIN...UPPER TRANS PECOS...AND SE
NM PLAINS LATE THIS AFTERNOON/EARLY THIS EVENING WHERE STRONGER
DEEP LAYER SHEAR AND STEEPER MID LEVEL LAPSE RATES WILL BE
PRESENT. WATER VAPOR IMAGERY SUGGESTS SEVERAL EMBEDDED SHORTWAVES
ARE PRESENT WITHIN SOUTHWEST FLOW ALOFT...SE OF A MODEST UPPER LOW
NEAR SOUTHWEST UT. ONE OF THE PREVIOUS WILL LIFT OVER SOUTHEAST
NEW MEXICO LATER THIS EVENING/EARLY TOMORROW MORNING...AND ANOTHER
FROM THE BIG BEND/DAVIS MOUNTAINS INTO THE LOWER TRANS PECOS AND
EASTERN PERMIAN BASIN DURING THE LATE MORNING HOURS. IN
ADDITION...A MID TO UPPER JET STREAK WILL ALSO MOVE OVER THE
SOUTHEAST NEW MEXICO PLAINS TONIGHT. THEREFORE...EXPECT BEST
SHOWER AND THUNDERSTORM COVERAGE FOR OUR CWA LATE TONIGHT THROUGH
THE EARLY AFTERNOON HOURS TOMORROW AS THESE WAVES PASS OVERHEAD
INTERACTING WITH THE QUASI-STATIONARY FRONTAL BOUNDARY AND
ISENTROPIC ASCENT.

THE NWP MODELS CONTINUE TO SUGGEST QPF THROUGH MOST OF THE
WEEKEND. HOWEVER...MOISTURE WILL MAY QUICKLY BECOME A PROBLEM AS
THE MID TO UPPER LEVELS DRY. TROUGHING...HOWEVER...STILL REMAINS
WEST OF THE REGION AS A PACIFIC SHORTWAVE TROUGH DIVES SOUTH
THROUGH CALI ON FRIDAY. WE WILL KEEP THE HIGHEST POPS FOR FRIDAY
THROUGH EARLY SATURDAY MORNING ALONG THE MOUNTAINOUS TERRAIN...AND
NEAR THE MID LEVEL THETAE AXIS FROM THE BIG BEND TO NEAR THE LOWER
TRANS PECOS. MUCH COOLER TEMPS ARE ANTICIPATED BEHIND THE FRONT
TOMORROW...ESPECIALLY WITH PRECIPITATION AND STRATUS EXPECTED. THE
LATTER MAY LINGER MOST OF THE DAY ACROSS THE NORTHERN PERMIAN
BASIN AND PORTIONS OF SE NM SO THIS IS WHERE THE COOLEST TEMPS
WILL BE. THE EXTENDED WILL LIKELY REMAIN NEAR THE COOLER CLIMATE
NORMALS...WITH MOSTLY BROAD TROUGHING OVER THE NORTHERN/NERN HALF OF
THE CONUS THROUGH MID NEXT WEEK AND NW FLOW ALOFT OVER OUR
REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              62  75  62  85  /  40  30  30  20
CARLSBAD NM                66  72  65  83  /  50  50  40  20
DRYDEN TX                  73  85  70  85  /  10  30  20  30
FORT STOCKTON TX           67  79  66  84  /  30  50  40  30
GUADALUPE PASS TX          58  70  58  78  /  60  30  30  30
HOBBS NM                   60  72  60  80  /  60  40  40  20
MARFA TX                   57  75  58  79  /  30  50  40  30
MIDLAND INTL AIRPORT TX    63  77  63  83  /  50  40  30  20
ODESSA TX                  63  76  64  83  /  50  40  30  20
WINK TX                    67  79  66  85  /  50  40  40  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

12/78
Hazardous weather outlook, Sep 14, 1:57 PM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
157 PM CDT WED SEP 14 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
157 PM CDT WED SEP 14 2011 /1257 PM MDT WED SEP 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS
THE PERMIAN BASIN...THE GUADALUPE AND DAVIS MOUNTAINS...AND
SOUTHEAST NEW MEXICO. A FEW OF THESE STORMS MAY BECOME STRONG TO
SEVERE...PRODUCING GUSTY WINDS...HAIL OR LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY
ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. A FEW THUNDERSTORMS
MAY BECOME STRONG...WITH LOCALLY HEAVY RAIN BEING THE MAIN
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 14, 4:19 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
419 PM CDT WED SEP 14 2011

TXZ062-142200-
MIDLAND-
419 PM CDT WED SEP 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL MIDLAND COUNTY UNTIL 500 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF COTTON FLAT...OR
ABOUT 14 MILES SOUTH OF MIDLAND AT 417 PM CDT...MOVING WEST AT 5 MPH.

THIS STORM WILL IMPACT STATE HIGHWAY 349 SOUTH OF MIDLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO SMALL HAIL AND STRONG WIND GUSTS NEAR 50 MPH... DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&
Special weather statement, Sep 14, 4:32 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
432 PM CDT WED SEP 14 2011

TXZ052-063-142200-
GLASSCOCK-HOWARD-
432 PM CDT WED SEP 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL GLASSCOCK AND SOUTHWESTERN HOWARD COUNTIES UNTIL 500 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF LEES OR ABOUT
18 MILES SOUTHWEST OF BIG SPRING AT 429 PM CDT...MOVING VERY
LITTLE.  THIS STORM WILL MAINLY IMPACT RURAL LOCATIONS IN NORTHERN
GLASSCOCK AND SOUTHWESTERN HOWARD COUNTIES NEAR FM 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WIND GUSTS NEAR 50 MPH... SMALL HAIL... HEAVY RAIN... AND
DEADLY LIGHTNING ARE POSSIBLE.

&&
Special weather statement, Sep 14, 5:36 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
536 PM CDT WED SEP 14 2011

TXZ061-068-142315-
ECTOR-CRANE-
536 PM CDT WED SEP 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHERN CRANE AND SOUTH CENTRAL ECTOR COUNTIES UNTIL 615 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL CRANE COUNTY AT
535 PM CDT...MOVING NORTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO STRONG WINDS OVER 50 MPH...DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED.  REMEMBER...IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER
NOW.

&&
Special weather statement, Sep 14, 5:50 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
550 PM CDT WED SEP 14 2011

TXZ069-070-142330-
REAGAN-UPTON-
550 PM CDT WED SEP 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN UPTON AND NORTHWESTERN REAGAN COUNTIES UNTIL 630 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 19 MILES WEST OF NORTH REAGAN FIRE
STATION AT 549 PM CDT...MOVING NORTHEAST AT 15 MPH.  THIS STORM WILL
AFFECT PORTIONS OF FARM TO MARKET ROADS 2401 AND 2594 IN RURAL
NORTHEASTERN UPTON COUNTY...IF NOT THE TOWN OF MIDKIFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO STRONG WINDS OVER 50 MPH... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED.  REMEMBER...IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.  SEEK SAFE SHELTER
NOW.

&&
Special weather statement, Sep 14, 6:36 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
636 PM CDT WED SEP 14 2011

TXZ069-150015-
UPTON-
636 PM CDT WED SEP 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN UPTON COUNTY UNTIL 715 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF RANKIN AT 636
PM CDT...MOVING SOUTHWEST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO STRONG WINDS OVER 55 MPH...DEADLY CLOUD TO GROUND
LIGHTNING AND LOCALLY HEAVY RAINFALL CAN BE EXPECTED.  REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.  SEEK SAFE SHELTER NOW.

&&

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.